Algebraic & Geometric Topology

Complexity of PL manifolds

Bruno Martelli

Full-text: Open access


We extend Matveev’s complexity of 3–manifolds to PL compact manifolds of arbitrary dimension, and we study its properties. The complexity of a manifold is the minimum number of vertices in a simple spine. We study how this quantity changes under the most common topological operations (handle additions, finite coverings, drilling and surgery of spheres, products, connected sums) and its relations with some geometric invariants (Gromov norm, spherical volume, volume entropy, systolic constant).

Complexity distinguishes some homotopically equivalent manifolds and is positive on all closed aspherical manifolds (in particular, on manifolds with nonpositive sectional curvature). There are finitely many closed hyperbolic manifolds of any given complexity. On the other hand, there are many closed 4–manifolds of complexity zero (manifolds without 3–handles, doubles of 2–handlebodies, infinitely many exotic K3 surfaces, symplectic manifolds with arbitrary fundamental group).

Article information

Algebr. Geom. Topol., Volume 10, Number 2 (2010), 1107-1164.

Received: 5 November 2009
Revised: 19 April 2010
Accepted: 21 April 2010
First available in Project Euclid: 19 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57Q99: None of the above, but in this section
Secondary: 57M99: None of the above, but in this section

complexity spine


Martelli, Bruno. Complexity of PL manifolds. Algebr. Geom. Topol. 10 (2010), no. 2, 1107--1164. doi:10.2140/agt.2010.10.1107.

Export citation


  • E Akin, Manifold phenomena in the theory of polyhedra, Trans. Amer. Math. Soc. 143 (1969) 413–473
  • S B Alexander, R L Bishop, Spines and homology of thin Riemannian manifolds with boundary, Adv. Math. 155 (2000) 23–48
  • S B Alexander, R L Bishop, Spines and topology of thin Riemannian manifolds, Trans. Amer. Math. Soc. 355 (2003) 4933–4954
  • M A Armstrong, Transversality for polyhedra, Ann. of Math. $(2)$ 86 (1967) 172–191
  • I K Babenko, Asymptotic invariants of smooth manifolds, Izv. Ross. Akad. Nauk Ser. Mat. 56 (1992) 707–751
  • R Benedetti, C Petronio, Lectures on hyperbolic geometry, Universitext, Springer, Berlin (1992)
  • G Besson, G Courtois, S Gallot, Volume et entropie minimale des espaces localement symétriques, Invent. Math. 103 (1991) 417–445
  • B A Burton, Enumeration of non-orientable $3$–manifolds using face-pairing graphs and union-find, Discrete Comput. Geom. 38 (2007) 527–571
  • P J Callahan, M V Hildebrand, J R Weeks, A census of cusped hyperbolic $3$–manifolds, Math. Comp. 68 (1999) 321–332
  • F Costantino, Complexity of $4$–manifolds, Experiment. Math. 15 (2006) 237–249
  • F Costantino, D Thurston, $3$–manifolds efficiently bound $4$–manifolds, J. Topol. 1 (2008) 703–745
  • S Eilenberg, J A Zilber, Semi-simplicial complexes and singular homology, Ann. of Math. $(2)$ 51 (1950) 499–513
  • R Fintushel, R J Stern, Knots, links, and $4$–manifolds, Invent. Math. 134 (1998) 363–400
  • R Frigerio, B Martelli, C Petronio, Small hyperbolic $3$–manifolds with geodesic boundary, Experiment. Math. 13 (2004) 171–184
  • R E Gompf, A new construction of symplectic manifolds, Ann. of Math. $(2)$ 142 (1995) 527–595
  • R E Gompf, A I Stipsicz, $4$–manifolds and Kirby calculus, Graduate Studies in Math. 20, Amer. Math. Soc. (1999)
  • M Gromov, Volume and bounded cohomology, Inst. Hautes Études Sci. Publ. Math. (1982) 5–99 (1983)
  • M Gromov, Filling Riemannian manifolds, J. Differential Geom. 18 (1983) 1–147
  • A Hatcher, Algebraic topology, Cambridge Univ. Press (2002)
  • D Kotschick, Entropies, volumes, and Einstein metrics
  • T Kuessner, Multicomplexes, bounded cohomology and additivity of simplicial volume
  • A Manning, Topological entropy for geodesic flows, Ann. of Math. $(2)$ 110 (1979) 567–573
  • B Martelli, Four-manifolds with shadow-complexity zero
  • B Martelli, Links, two-handles, and four-manifolds, Int. Math. Res. Not. (2005) 3595–3623
  • B Martelli, Complexity of $3$-manifolds, from: “Spaces of Kleinian groups”, (Y N Minsky, M Sakuma, C Series, editors), London Math. Soc. Lecture Note Ser. 329, Cambridge Univ. Press (2006) 91–120
  • B Martelli, C Petronio, Three-manifolds having complexity at most 9, Experiment. Math. 10 (2001) 207–236
  • S V Matveev, Special skeletons of piecewise linear manifolds, Mat. Sb. $($N.S.$)$ 92(134) (1973) 282–293, 344
  • S V Matveev, The theory of the complexity of three-dimensional manifolds, Akad. Nauk Ukrain. SSR Inst. Mat. Preprint (1988) 32
  • S V Matveev, Complexity theory of three-dimensional manifolds, Acta Appl. Math. 19 (1990) 101–130
  • S V Matveev, Tabulation of three-dimensional manifolds, Uspekhi Mat. Nauk 60 (2005) 97–122
  • S V Matveev, Algorithmic topology and classification of $3$–manifolds, second edition, Algorithms and Computation in Math. 9, Springer, Berlin (2007)
  • C McCrory, Cone complexes and PL transversality, Trans. Amer. Math. Soc. 207 (1975) 269–291
  • G Mikhalkin, Decomposition into pairs-of-pants for complex algebraic hypersurfaces, Topology 43 (2004) 1035–1065
  • H R Morton, Joins of polyhedra, Topology 9 (1970) 243–249
  • G P Paternain, J Petean, Minimal entropy and collapsing with curvature bounded from below, Invent. Math. 151 (2003) 415–450
  • C P Rourke, B J Sanderson, Block bundles. I, Ann. of Math. $(2)$ 87 (1968) 1–28
  • C P Rourke, B J Sanderson, Introduction to piecewise-linear topology, Ergebnisse Math. ihrer Grenzgebiete 69, Springer, New York (1972)
  • D A Stone, Stratified polyhedra, Lecture Notes in Math. 252, Springer, Berlin (1972)
  • J H C Whitehead, On $C\sp 1$–complexes, Ann. of Math. $(2)$ 41 (1940) 809–824